T Nation

Experiences with Lisinopril?

I started the drug about 5 days ago, I have had issues with higher BP for about 2 years now. I was on Benicar for about 2 weeks last year, I got off it when the side effects were starting to get nasty. I am only on 5 mgs. of the Lisinopril, which seems pretty small. I just don’t know if what I am experiencing is due to the drug or I am having deeper medical problems from letting the BP go too long.

All of a sudden, whether it is weights or cardio, my heart rate starts beating fast and hard, from something that should really not be that strenuous. I don’t like it, it is freaking me out. I think it might be because of the high BP, but it is strange I am having this effect, when the level of intensity I’m describing didn’t do this to me like a few weeks ago. Guess I shouldn’t have let it go as long as I did. Unless it’s the medicine. Any other experiences with it good or bad?

I was on Lisinopril for about 2 years. I would take it right before bed. The one thing I noticed was that it gave me a dry cough, cotton mouth and a tickle in my throat, until I fell asleep. By the time I woke up, it was gone.

It is my understanding that it CAN have an effect on free T. Also, it can make you feel weak and/or fatigued. I don’t recall having been told that rapid heart rate was a side effect…and I never experienced that. That being said, your dose is really low.

Edit to add: It did the trick, though. It got my BP down until I lost weight. Then it made my BP too low, and I got off of it…as my non-medicated BP was normal.

Thanks for the feedback. It definitely got my BP down to good levels in only 5 days,so that in itself is good, but it is still not quite clear if this med is having other nasty effects on me. I moved quickly up a flight of stairs a couple days ago and felt like I could have passed out. The other day I warmed up on the eliptical and started an arm workout and my heart was beating quite fast, more than it should have. I have felt funny without the meds from time to time too, so it is kind of hard to say what is responsible.

Had the same effect on me.

Also, I got cold really easily, which is definitely not normal for me.

Also after Insulin resistance and low T diagnosis, I noticed that the BP med’s I was on were correlated with both insulin resistance and low t… I thing it was propanaol or the htz that was worse though so please consider doing you own research…

Well, I am seeing a homeopathic guy too and based on some stuff we looked at today, it might be that the underlying culprit to this is adrenal fatigue. The only thing is, it seems like most get hypotension from that whereas my BP is high. Might make sense though, I have used lots of stimulant type products in the past quite a bit, so it could be the end result of all that. Anyway, most high BP cases don’t just happen, there is always some other reason behind it, genetics included.

I don’t know shit but, if i remember what I read correctly.
Some of the symptoms can also be the opposite in some people…

Physical exercise causes a decrease in Blood pressure after the exertion is finished. Follow my thinking, cause I used to prescribe blood pressure meds all the time. I also used to manage a cardiac rehab, where we got people on treadmills after having open heart surgery. So initially your B/P may go up with exertion causing increased Heart Rate etc. Now when you stop you have vasodilatation. Your veins and arteries expand to allow for more blood flow to and from muscles that were just used. This of course causes your “blood pressure” to drop due to this expansion. You have been hypertensive for unknown length of time correct, now you have been put on meds to lower that baseline B/P. So after exercise your B/P is now even lower than what you have accustomed to. Also with this decrease in B/P it subsequently increases your heart rate due to normal physiological response of the body with decrease B/P. It basically tricks the heart to thinking you are bleeding out and needs to get blood to the vital organs as fast as possible. I know this was long, and hopefully is clear.

[quote]DJHT wrote:
Physical exercise causes a decrease in Blood pressure after the exertion is finished. Follow my thinking, cause I used to prescribe blood pressure meds all the time. I also used to manage a cardiac rehab, where we got people on treadmills after having open heart surgery. So initially your B/P may go up with exertion causing increased Heart Rate etc. Now when you stop you have vasodilatation. Your veins and arteries expand to allow for more blood flow to and from muscles that were just used. This of course causes your “blood pressure” to drop due to this expansion. You have been hypertensive for unknown length of time correct, now you have been put on meds to lower that baseline B/P. So after exercise your B/P is now even lower than what you have accustomed to. Also with this decrease in B/P it subsequently increases your heart rate due to normal physiological response of the body with decrease B/P. It basically tricks the heart to thinking you are bleeding out and needs to get blood to the vital organs as fast as possible. I know this was long, and hopefully is clear. [/quote]

Please don’t worry about length, this is actually very informative. I kind of suspected something like this, just wasn’t quite sure what conclusion to draw. It does seem like during the exertion my heart is beating harder than normal too and I wasn’t sure if that is attributable to the meds also, or the blood pressure spiking (if nothing else).

My most recent experience while training (chest and back) was a strong pulse in my left ear along with lightheadedness/slight dizziness and a strong heartbeat. It got up to 138 beats a minute max, which I guess is not deadly, but I was training heavy with long rests, so it shouldn’t have been that high, at least I think. After the workout (I cut it short due to feeling crappy) I was having some heart pain and palpitations. Kind of freaky. Seems like that aspect may be due to what you are explaining. I just don’t know if it is dangerous to be on this med or not. I know the high BP is bad too. I am going to make it a priority to lose some body fat and not worry about size and strength as much for the moment.

It’s hard to know what the bloody heck to think. I have gone off the Lisinopril for several days now, mainly just to see if I felt any better during the workout. Got the doc’s okay on it. I think the only thing the Lisinopril affected was post-workout, as DJHT explained I’m undecided yet if I should go back on the med. I know it’s nothing to mess around with, but I was only on it for 7 days,. The BP is definitely up again though. Just frustrating because I am really not that obese. I could lose maybe 10 or 15 pounds of fat, but my diet is already pretty clean, so I don’t know what other changes can be made. It really seems to spike during training and I feel crappy. That was happening even when on the med.

A lot of people have mentioned anxiety too and while it is certainly possible, I kind of doubt it. I don’t have too much to be stressed about, other than my own health. High BP in itself it seems is not the disease, but a symptom of something else. I’m seeing a homeopathic guy too to try to get to the bottom of all this. He seems to think it might be something to do with the adrenal glands or possible allergy. In the past I have had periods like a month or so where I feel fine and aren’t getting any symptoms at all, then out of the clear blue they just appear again, without seeming rhyme or reason. Quite frustrating not being able to lift like I want.